Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


(emergency) question re: Procrit
Dec 28, 2003

Diagnosed poz in May 03, started regimen of Sustiva and Combivir on Labor Day weekend. Barring some queasiness for a few weeks, I've been very tolerant, and my numbers have responded well to these meds. The nausea dissipated some time ago.

But I've been very fatigued for months. I keep saying "I'm just being lazy, don't want to work out" etc., but finally acquiesced and admitted that I *am* fatigued and low on energy and sick of it. Perfectionistic Jewish gayboys take a while to clue in.

Anyway, I got a 40,000 something (CC's, millileters) Procrit injection six days ago. I never got the energy jolt, and have been very queasy ever since. I spoke to my doctor yesterday, and he said he's never heard of queasiness as a side effect of a Procrit shot, and that there's no scientific way to link the two. I hear him, but doesn't it seem like an odd coincidence? He's concerned also that I had no energy boost.

So tomorrow I 'm getting a 2nd Procrit injection and a deca (some sort of steroid) injection, the latter for energy. But if I do both, how will we know if the (hoped for) energy boost is from the Procrit or the deca?

Also, I'm really really really not wont to have any more of this nausea.

My question to you: Have you ever, ever heard of nausea as a side effect of Procrit?

Also, my doctor says that if the Procrit doesn't give me more energy, he'll want me to ditch Combivir (b/c he thinks the AZT therein is causing the fatigue). But I've tolerated the regimen well and am loathe to switch so soon after starting. Won't that, over the long haul, limit my options?

Many thanks for your speedy reply.

Response from Dr. Frascino

Hi,

I think "Perfectionist Jewish Gay Boys" are usually very, very clued in and how shall I put this tactfully? usually they are not at all adverse to acknowledging a potential problem??? OK, what I mean is they can whine a lot, but that's not always a bad thing, and actually can be helpful in identifying and getting to the bottom of a problem quickly! (I'm, of course, kidding about the whining . . . . No, I'm not . . . . Yes, I am. . . . No, I'm not . . . . Oh, whatever . . . .)

OK next, are you seeing an HIV specialist? If not, you should be. I'm a bit concerned about your doctor's approach and the information he's given you so far.

First, is anemia the cause of your fatigue? Are you indeed anemic? Is your hemoglobin less than 14g/dL?

Next, have other causes for your anemia been ruled out, i.e. iron or vitamin deficiencies, blood loss, infections, etc.?

OK, let's assume you have AZT-induced anemia. Procrit would indeed be the treatment of choice, assuming you are not switching off AZT, as your question indicates. Procrit (epoetin alfa) is biologically indistinguishable from erythropoietin, a hormone your body makes that stimulates and regulates the production of red blood cells. The recommended starting dose is indeed 40,0000 units once per week. So, so far so good. But an "energy jolt" is not at all expected after only one dose! In fact, Procrit, on average, takes four-eight weeks to kick in and significantly raise hemoglobin levels. It's certainly reasonable for you not to know this, but I am amazed your physician was "also concerned you had no energy boost" after a single dose! Hopefully, he is monitoring your blood counts and iron stores while on Procrit therapy. This is essential in order to provide iron supplementation and adjust the Procrit dosage as needed. Also, Procrit can be self-injected. You shouldn't have to go to the office for this therapy once you learn how to do it properly yourself. (It's actually quite easy.)

Regarding side effects, I agree with your doctor. Procrit has an extremely good track record for tolerability no significant side effects or drug-drug interactions to worry about. The queasy sensation is most likely unrelated. Maybe it was that piece of your neighbor's fruitcake?

Next, regarding the "deca" injection. This is an anabolic steroid (in the same family as testosterone). It's not generally used as an "energy booster" without a significant medical reason to justify it's potential risks. Do you have AIDS wasting, low testosterone, significant loss of muscle mass, or other symptoms? Anabolic steroid therapy can increase your libido and help you pack on muscle mass, but it's also associated with various adverse effects and risks. If you're hypogonadal, (i.e. have low testosterone), then testosterone supplementation with a topical get that you apply daily would be recommended over intramuscular injections of deca.

So PJG (Perfectionist Jewish Gayboy), things may not be so "perfect" here, and I think it may be time to start whining! If your doc doesn't give you some more reasonable information, you might want to consider a second opinion or finding a more competent HIV specialist.

Write back with more detailed information (lab results for hemoglobin, iron, testosterone, etc.) if you need additional, more specific advice. Watch for Procrit to work gradually over the next month or two. Continue to go the gym, even if it means a stop at Starbucks on the way. With the help of a competent and compassionate HIV specialist and Procrit, you should soon be a PPJP (Peppy Perfectionist Jewish Gayboy).

See you on the bench press. Happy Hanukkah.

Dr. Bob


Previous
your mind is a powerful thing
Next
All the best for the best Dr......

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement